MAUDE Adverse Event Report: ORTHOFIX SRL US XCALIBER ANKLE COMPLETE KIT

ORTHOFIX SRL US XCALIBER ANKLE COMPLETE KIT
Model Number 99-91647
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4)checked the internal records related to the controls made on the device code 99-91647 batch v1341747 before the market release.No anomalies have been found.The original lot, manufactured in 2013, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first complaint received in regards to this specific device lot.Technical evaluation the device involved in this event has not been returned to orthofix (b)(4) yet.The technical evaluation will be performed as soon as the device becomes available.Medical evaluation the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation and/or further information are available.As soon as further information on the case and/or the outcome of the technical analysis is available, orthofix (b)(4) will provide a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.(b)(4).
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6) medical center - surgeon's name: dr.(b)(6) - date of initial surgery:(b)(6) 2018 - body part to which device was applied: ankle - surgery description: ankle fixator - patient information: (b)(6), male - problem observed during: into treatment/post-operative - type of problem: device functional problem.Event description: dr.(b)(6) did a revision to tighten a screw that was coming loose and he and the rep noticed a crack in the device.It was removed and not replaced had nothing to do with the device failure.It was noticed during the revision.Surgery description: ankle fixator.The complaint report form also indicates: the device failure had no adverse effects on patient - the surgery was completed with the device - the event did not lead to a clinically relevant increase in the duration of the surgical procedure.- an additional surgery was not required - a medical intervention (outpatient clinic) was not required - copies of the operative reports are not available - copies of the x-ray images are not available - patient current health condition: unknown.Further information received from the distributor: patient was brought back to replace an orthofix supplemental screw and at that time the cracked fixator was noticed.The xcaliber was removed and replaced with a synthes pin to bar delta frame.-the synthes replaced the x caliber at the time of the 2nd case.-the crack in the device resulted in a revision surgery and the device was replaced with a synthesis fixator.The patient had to undergo a revision surgery due to the fact that the entire system was replaced and not just the fixator (91047).Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records.Orthofix srl checked the internal records related to the controls made on the device code 99-91647 batch v1341747 before the market release.No anomalies have been found.The original lot, manufactured in 2013, was comprised of 20 devices.All of them have already been distributed to the market.According to orthofix srl historical records, this is the first complaint received in regards to this specific device lot.Technical evaluation.The returned device, received on (b)(6) 2018, was examined by orthofix srl quality engineering department.As per event description, item involved in the notified event (described as "articulate ankle portion") is product code 91047 ("xcaliber ankle fixator").Each ankle clamp is tested with a load applied for 12 hours to verify if the internal tension leads to breakage.Orthofix data and literature show that if the breakage does not occur in the first 12 hours, it is unlikely to occur in the device's entire life.The device was subjected to visual and dimensional check as per orthofix srl specification.The visual check evidenced that the ankle clamp is cracked.This is more evident when the cam is completely tightened.The dimensional check did not evidence any anomalies.The functional check was not performed as the device is broken.Analysis performed on returned device highlighted that the components assembled in the breakage area are conforming to specifications.Quality controls performed before shipping were positive.For this reason, it is not possible to identify the root cause of the failure.Medical evaluation the information made available on the event with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluations performed.(b)(6) 2018 it seems that an xcaliber ankle fixator was being reviewed in the clinic, and it was noted that it was cracked.The initial report suggested that the crack was noted when the device had been removed, but a second report was then received suggesting that the device was noted to be cracked and was therefore replaced during a second surgery.The critical point is that the device was replaced because it was cracked, and that this required an additional surgery.(b)(6) 2018 with the outcome of the technical analysis this technical analysis has failed to find a specific cause for the crack in this xcaliber ankle fixator.There is no sign that the material is defective, and we can only assume that at some stage the device was subjected to a loading beyond its design criteria.The patient came to no harm but the device had to be replaced.Conclusion as before.Final comments.The results of the technical evaluation concluded that the returned device was conforming to orthofix srl specifications.Based on the results of the technical evaluation and on the evidences deriving from the medical evaluation, it was not possible to identify the root cause of the breakage, which remains unknown.Orthofix srl continues monitoring the devices on the market.- attachment: [2018108_fda medwatch letter follow up 1.Pdf].
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6) medical center.Surgeon's name: dr.(b)(6).Date of initial surgery: (b)(6) 2018.Body part to which device was applied: ankle.Surgery description: ankle fixator patient information: t.E.F, 51 year-old, male.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: dr.(b)(6) did a revision to tighten a screw that was coming loose and he and the rep noticed a crack in the device.It was removed and not replaced had nothing to do with the device failure.It was noticed during the revision.Surgery description: ankle fixator.The complaint report form also indicates: the device failure had no adverse effects on patient.The surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are not available.Copies of the x-ray images are not available.Patient current health condition: unknown.Further information received from the distributor: patient was brought back to replace an orthofix supplemental screw and at that time.The cracked fixator was noticed.The xcaliber was removed and replaced with a synthes pin to bar delta frame.The synthes replaced the x caliber at the time of the 2nd case.The crack in the device resulted in a revision surgery and the device was replaced with a synthesis fixator.The patient had to undergo a revision surgery due to the fact that the entire system was replaced and not just the fixator (91047).Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).

Brand Name
US XCALIBER ANKLE COMPLETE KIT
Common Device Name
US XCALIBER ANKLE COMPLETE KIT
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7548312
Report Number9680825-2018-00045
Device Sequence Number13511295
Product Code JDW
UDI-Device Identifier18032937167791
UDI-Public(01)18032937167791(11)130510(17)180410(10)V1341747
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K955848
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/10/2018
Device Model Number99-91647
Device Catalogue Number99-91647
Device Lot NumberV1341747
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/02/2018
Supplement Date Received by Manufacturer07/09/2018
Initial Report FDA Received Date05/29/2018
Supplement Report FDA Received Date08/01/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR